Though this incident did not happen at an Alabama nursing home, it is a sad example of how a negligent medication error by a staff member can cost a helpless resident his or her life.
A man with severe cognitive disability died after receiving a massive overdose of morphine. He was receiving morphine to deal with the pain from chronic kidney disease, for which he had entered hospice care. A doctor prescribed an appropriate dosage, but somehow, on the patient’s record, the dosage transcribed was 10 times larger, according to the Minneapolis Star Tribune.
One nurse questioned the size of the dosage, but another nurse told him the amount of morphine they were giving the patient was fine. The error was not discovered until 15 minutes after the patient received the overdose. The patient’s family asked staff to administer an antidote, but by then it was too late. The man died less than two hours after being dosed with the morphine.
Investigators in that state later cited the facility for neglect for contributing to the man’s death.
Most of us must rely on the expertise of doctors to prescribe us the right drug at a safe dosage level, on nurses to administer the drugs properly, and on pharmacists to fill our prescriptions correctly. Many nursing home residents are even more vulnerable, especially if they are living with dementia and cannot communicate effectively.
It is often up to family members to detect signs their loved one is being abused or neglected by nursing home staff. If you suspect abuse, contact a personal injury attorney for legal help.